The agency says that Botox, Botox Cosmetic (type A) and Myobloc (type B) have been linked to various adverse reactions, including respiratory failure and death, following treatment for various conditions. The reactions may be due to overdosing, and so far, there's no evidence that the side effects are related to product defects, the FDA says ina statement.
However, the adverse effects were found in both approved and unapproved usages. The most severe adverse effects were found in children treated for spasticity in their limbs associated with cerebral palsy. Treatment of spasticity is not an FDA-approved use of botulism toxins in children or adults, the agency notes. There was no immediate breakdown available of the side effects, although Public Citizen, which filed a petition two weeks ago asking the FDA to issue stronger warnings, found 180 US cases of serious adverse events, including 16 deaths, four of which were in children.
The adverse reactions appear to be related to the spread of the toxin to areas distant from the site of injection, and mimic symptoms of botulism, which may include difficulty swallowing, weakness and breathing problems, the agency says. However, the FDA is not advising health care professionals to discontinue prescribing these products.
The agency is currently reviewing safety data from clinical studies submitted by the manufacturers, as well as post-marketing adverse event reports and medical literature. After completing a review of the data, the FDA says it will communicate to the public its conclusions, resulting recommendations, and any regulatory actions.
Public Citizen's Sid Wolfe, however, reacted with anger: "It’s not enough that the FDA publicly acknowledges the risks of using botulinum toxin; in fact, the agency did this much in a published article two and a half years ago. The FDA must immediately force the drug makers to send out warning letters to doctors, similar to what drug regulatory agencies in Europe already require. The FDA also should label the products with a “black box” warning...and require doctors to hand out medication guides to patients, warning them of the early symptoms of an adverse reaction."
Allergan stock dropped on the news, although in a research note, Wachovia Securities analyst Larry Biegelson wrote the decline is an "overreaction" because the serious side effects are rare and mostly occurred in children with cerebral palsy who were given the drugs off-label use. "At this point, we think this news only introduces headline risk, which we think should be contained...
"...Botox has a 17 year history of use in the US and is often used only as a therapeutic treatment when previous treatments fail, so we do not believe Botox is used indiscriminately, nor do we believe this news will change prescribing patterns for Botox. "We think FDA will modify the label to include these rare adverse events in children with cerebral palsy. The current label only associates these adverse events in people with underlying neuromuscular disease and lower limb spasticity associated with juvenile cerebral palsy is not considered a neuromuscular disease. A black box warning is possible but it's too early to tell. Regarding cosmetic use (50% of total Botox), the FDA has seen only 1-2 cases of these serious adverse events which seems quite low to us given the large number of injections given since Botox Cosmetic was approved in 2002."